I have 57 ammonia level in July and in August 97 ammonia level. Took Lactulose and two weeks later had 101 and added the antibiotic effixir (sp) just last week.
Will this be chronis? Is there hope to get it down and keep it down?
The test showed a slightly enlarged liver.
Could this be caused from spreading fertilizer, coloring my hair and spraying poision?
I cut out the protein except for fish, eggs and a few other things. Driking lots more water to flush my system. Any other suggestions. My liver enzymes are normal.
Would you do a liver biopsy?
Did your Dr. tell you to cut out protein? My husband has cirrhosis and we have been told that the latest studies indicate people with cirrhosis actually really need the protein but they just have to keep their ammonia levels down by regularly taking enough lactulose. The amount varies per person by how many loose stools it causes...that is generally how it is dosed but you should get that information from your Dr. Some Dr's are so much more up to date than others. My husband gets some of his protein from drinking a protein shake that contains branch chain amino acids as this seems to work well with cirrhotics. I use to cut his protein way down because this used to be the recommendation but his albumin level( an important lab reading for those with cirrhosis) got better when I increased his protein. Your Dr. might just want you to lower your protein for a little while until things stabilize. There is someone named Hector on Medhelp that might come by. He is very well educated about cirrhosis and hopefully he will be able to offer sound advice. There are others around Medhelp that have had to deal with this also.
Keeping some of the toxins out of your life will be something your liver will appreciate. You can't avoid them all though and it will make you crazy if you become to paranoid about it...still gotta breathe,eat and drink. :>)
I hope this will level out for you.
There seems to be some confusion about your health condition. Your doctor is the one who knows your medical history and test results. So to know your true condition you need to talk to your doctor and get their diagnosis. That said you may find something here you that is useful to you.
An ammonia test measures the amount of ammonia in the blood. Most ammonia in the body forms when protein is broken down by bacteria in the intestines. The liver normally converts ammonia into urea, which is then eliminated in urine.
Ammonia levels in the blood rise when the liver is not able to convert ammonia to urea. This may be caused by cirrhosis or severe hepatitis.
Since you are on this forum I assume you have hep c?
Are you experiencing the effects of toxic buildup in your blood? Hepatic encephalopathy.
• Change in sleep patterns
• Changes in thinking
• Confusion that is mild
• Mental fogginess
• Personality or mood changes
• Poor concentration
• Poor judgment
• Worsening of handwriting or loss of other small hand movements
• Abnormal movements or shaking of hands or arms
* Will this be cirrhosis?
You should talk to your doctor. They should be investigating the cause of these abnormal levels. The only test that will tell the status of your liver is a liver biopsy. This should be done because cirrhosis is a very serious condition that will get worse over time and can be fatal.
You say your liver enzymes are normal. Blood levels can be normal in the early stage of cirrhosis but as the disease advances blood levels will become abnormal. Of course it depends on which blood levels are tested. Indicators of cirrhosis are:
• "thin" blood (an increased or prolonged prothrombin time--also called a P.T.--this test is now also defined as an "INR." The INR number increases as the liver fails)
• high bilirubin - greater than 2.0 mg/dL is a concern
• low albumin - less than 3.5 mg/dL is a concern
• low cholesterol - less than 100 mg/dL is a concern
• low platelets - less than 100,000 is a concern. (Platelets are cells involved in blood clotting)
Hepatic encephalopathy HE is a symptom of advanced cirrhosis called decompensated cirrhosis. This is a very serious condition. At this point the liver is so damaged it unable to maintain all of its functions. You need to see a hepatologist who specialized in liver disease. As you will need a liver transplant in the future in order to continue living.
* Is there hope to get it down and keep it down?
Yes. Lactulose will lower your ammonia level and relieve your symptoms of hepatic encephalopathy (HE). You must adjust the dosage so that you have between 3-4 bowel movements per day for the med to be effective. This keeps the ammonia from building up in your blood.
* Effixir by the way is an antidepressant not an antibiotic.
Neomycin may also be used to reduce ammonia production by intestinal bacteria. Rifaximin, a new antibiotic, is also effective in hepatic encephalopathy.
* The test showed a slightly enlarged liver.
I would guess this was an ultra sound? It means that your liver in inflamed. This can be caused by hep c.
You should avoid red meat and fatty foods. Eat a balanced healthy diet. Eat lots of vegetables and fruits. You may need to avoid salt if you get bloated.
You should educate yourself about liver disease and cirrhosis so you understand more about what is happening to your health.
If you provide more information we can be more helpful.
Keep us informed about what happens.
39 Years ago I got a blood transfusion...got Hep B six weeks to the day after surgery.
I was out of work for one year. Never knew about Hep C but a doctor in 2008 told me I had it after a titer test. I saw a gastroenterologist who's nurse wanted me to be part of the treatment study. My question to her was what is my genotype and it had not been determined...so I changed doctors.
I see a gastroentorologist.... this one for 2 years. He noticed 54 ammonia in August....tested again and 94....tested two weeks later 101. Took Lactulose and between 94 and 101. Then the nurse called and added Xifaxan (rifaximin). I told the nurse that lactulose barely affected me.
I do not feel sick. A liver scan showed no masses but a slightly enlarged liver. Thank you for responding to that.
I asked for my test results a week ago and I have not received them yet. Evangeline told me about diet and I had read on the internet about avoiding protein but I thought I could get my protein through eggs and fish and yogurt. Is that correct?
I asked about diet and the nurse said she would refer me to a nutritionist. It has not happened. I asked about a support group and I was told there was one with no infomation yet. I will find the group on my own.
The nurse suggested the doctor would want to do a liver biopsy but for one week I have not heard from her. They have sent no paperwork or test results as I requested.
I have obviously had Hep C since the blood transfusion with cryoprecipitate because the AF thought I had a disease called Von Willebrands. I do not have that but the AF thought that I did for the parathyroid surgery in 1973 but as I stated earlier I got Hep B 6 weeks to the day after surgery and all these years later Hep C.
I threw fertilizer, grass seed, poision and had my hair colored and then find out that I should not do those things after the fact. I think the gastroenterologist thought I would avoid the complications but I guess not.
Thank you for your information. You have helped me and I am grateful.
Thank you all for your comments. Yes I have Hep C. My frbrosure one year ago said I probably (83% sure) did not have fibrosis. Now liver enzymes are normal but ammonia was high and added second med. I have added a plethora of herbs.... milk thistle, thymus, alpha lipoic, e, B mix. I add one herb per week.
I feel fine and have not had a nutritionist added yet. I called my doctor for my results and nutrition info and 14 days later no response ...so I called again and supposedly those pieces of info are in the mail. The support group here in my city did not meet this month because the leader is in bed with Hep C making him tired and just plain malaise.
Thanks to Evangeline for info about protein.
I find lots of info on the internet and sometimes sources disagree.... some say onions are good other say it is a cause for high ammonia. What is difinitive? I cannot tell fact from fiction some times.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.